Is Acetaminophen completely safe?

Is very probable that most of us, at least once, have taken Acetaminophen, commonly known as Tylenol, to treat headaches, minor pains, fever or for the common cold. However, have you ever thought about the risks of taking Acetaminophen?

Acetaminophen is considered a safe drug and that’s why we can even get it from vending machines at a public restroom. But, it’s important to be aware of which are the risks of abusing Acetaminophen before ending up at the ER. For example, let’s say you have the common flu, which means you have minor muscle pains, low fever, headache, runny nose and cough. You head out to you local pharmacy and buy Tylenol Extra Strength for the pain and Theraflu Daytime for the common cold symptoms. Both drugs recommend taking a dose every 6 hours (four times a day). What most people aren’t aware is that both of these medications contain Acetaminophen, which means your putting into your body 4.6 grams of the drug (2g from the Tylenol and 2.6g from the Theraflu), 600 milligrams above the daily dose recommended to avoid liver failure.

An over dosage of Acetaminophen (more than 4 grams daily) increases significantly the risk of liver failure. Acetaminophen, as all other drugs, is metabolized by the liver and then excreted through the urine. The excess Acetaminophen can’t be metabolized by the liver, which turns the excess into a toxin that can produce acute liver failure.

That’s why we must always consult a doctor before self-medicating an over-the-counter drug and always pay attention to the labels.